Medical Menopause: How + Why [?!]

Medically induced menopause is not something to be considered “fun” + “normal.” Especially not in your twenties. While it might be great to not have a period for a year, it’s probably considered less great to have hot flashes, night sweats, + all the mood swings that come with menopause. Two CHAARG Blogi Team Members have experienced everything that comes with medically-induced menopause by going onto Lupron Depot.

WHAT IS LUPRON

Lupron belongs to a class of drugs called gonadotropin-releasing hormone agonists (GnRHa). It works by decreasing the amount of estrogen that your ovaries produce. Lupron therapy suppresses the signals from the pituitary gland in the brain to the ovaries, which stimulates estrogen production. Lupron makes it so estrogen is not being produced in the body.

Lupron is given by injections into a muscular part of the body. Generally, this is a bootycheek! There’s a few different types of dosages [depending on what’s wrong] + this depends on what your doctor recommends. Women with fibroids + endometriosis might be on two different dosages depending on the severity of their conditions.

The majority of Lupron’s side effects are similar to the side effects of menopause – perhaps you’ve seen your mom’s have hot flashes + then be cold the next minute.

LAUREN’S STORY

My freshman year of college I was diagnosed with a massive uterine fibroid. Basically, it’s a tumor of muscular uterine tissue, but it’s NOT cancerous. It was deemed inoperable, so I was put on Lupron to attempt to shrink my tumor + essentially stop “feeding” it hormones!!

I was on two different doses of Lupron over the course of a year. I started on 11.25 mg/3 months + was on this for 6 months in total. My tumor wasn’t shrinking with this dosage, so I then tried the 3.75 mg/month + was on this for five months. Yes, this means that I went to the gynecologist every month to get a shot into my booty. I would always switch cheeks for each injection, creating a fun game out of these injections + hoping for comedic relief.

With both dosages, I had the full range of symptoms. My hair began to fall out [it is chemotherapy, after all] + I had all the hot flashes ++ night sweats. I could always feel a hot flash on its way + knew exactly when to begin to brace myself because the hot flashes began in my ankles + shins ++ make their way up my body to my face.

My cheeks naturally have red undertones + I am fairly rosacea prone already with my genetics. The unfortunate bit, however, was that these hot flashes [+ the tumor existing in general] make my cheeks red all the time. This one isn’t so great for your mental health [+ the chemo doesn’t do good things for it either].

I didn’t have mood swings while I was on Lupron, I only had hot flashes + night sweats. Would I rather have these though, than a growing tumor? Absolutely.

I eventually had surgery + was able to have the tumor removed [++ got to keep my uterus]. My hair loss then became minimal + I don’t lose it at all like I used to…I’d say I’m fairly “normal” now.

AMANDA’S STORY

Earlier this year, I was diagnosed with Endometriosis, which is when tissue from your uterus grows outside of your uterus. I went in for surgery to try + remove all of the growths, but when it comes to Endo, the growths can be super small but still cause symptoms + pain. I was put on Lupron after my surgery to try + “starve the cells” by not giving them Estrogen [what Endo cells feed on].

I started on the the 11.25mg/3 months at the end of June. The plan is for me to be on the 11.25mg for a full year. It’s been an adventure. Lupron isn’t something that gets prescribed by doctors a lot, so there was a lot of phone tag ++ approval needed before I could actually start it.

On top of the Lupron, I started a low dosage of hormones to try + help with the symptoms ++ side effects of the Lupron. I noticed in the first 3 days that I was having the side effects that every pharmacist warns you of. My doctor tried to tell me that my mood swings [to the point where I wanted to be violent towards people] were just because of the Lupron. I made the decision that I wasn’t going to be taking those again, + I haven’t had a side effect like that since.

I’ve been having the full range of symptoms: anything from mood swings to night sweats, to insomnia to hot flashes. For the most part, my mood swings just make me cry a lot. The insomnia has been the worst part though, my body just doesn’t want to sleep + I’ve tried it all [check out my article on 5 tips to better sleep].

But being on Lupron has caused a lot of depression + been pretty hard on my mental health. I’m about to get my second shot this month. It makes me a little nervous, since I’m blindly trusting the Lupron to do what it’s supposed to. At the same time, I would much rather get a shot in my booty every 3 months than have horrible cramps every month.

I still have another 9 months of being on Lupron + while the side effects aren’t fun, I would much rather have them then have my Endometriosis symptoms. I’m not 100% yet but I’d like to say I’m going to be soon!

FINDING RELIEF 

Lupron is technically classified as a chemotherapy drug, so some of the side effects can be more than just menopause side effects. There are a number of natural ways to relieve some of the symptoms of both the menopause side effects + the chemotherapy side effects.

Some times, doctors prescribe low doses of Estrogen + Progestin to help curb some of the side effects. It doesn’t always work [as Amanda mentioned]. Natural supplements are a very good way to help with the symptoms of menopause.

Black Cohosh works wonders for hot flashes + night sweats ++ Lauren recommended this when Amanda first started on Lupron. Amanda found that Magnolia Bark helps with irritability + mood swings ++ that Ginkgo Biloba helps with mental sharpness + memory. There are a number of over the counter natural supplements, + often have multiple together.

The most important part when it comes to finding relief isn’t the physical relief. It is about finding someone to talk to about the situation. It is super easy to fall into the “why me” mindset + mental health often is affected by our physical health. Having a support network is very important during such a stressful time. That can be anything from your family, close friends, or profession support from a therapist.

CHAARG girls are never alone! If you’ve experienced something similar share your story on instagram with #inCHAARG!

Recent Posts

Leave a Comment